Recent Topics
What a ONE-DERFUL WORLD!
christinerocks · 15 replies · 93 views
is something wrong?
rebecca B. · 10 replies · 130 views

Why we can’t take NSAIDS

poet_kelly
on 6/21/11 7:06 am - OH

Today’s public service announcement.

Most docs tell patients not to take NSAIDS after RNY but they don’t always explain why.

NSAIDS put you at risk for ulcers. They do that to everyone, not just RNY folks.  But ulcers are particularly dangerous to us.  If you get an ulcer in your pouch, even a small one, since your pouch is a lot smaller than a normal stomach, it will cover a much greater percentage of your pouch.  If you get an ulcer in your old stomach, docs can’t even do an endoscopy to see it.  They’d have to do surgery.  Also taking a medication designed to coat the stomach wouldn’t help an ulcer in the old stomach because nothing you take by mouth goes in there.

We really, really don’t want an ulcer.

NSAIDS can cause ulcers because they cause the lining of the stomach (the old stomach and the pouch) to thin out.  This does NOT happen when the medication enters the pouch or touches the pouch.  It happens when the medicine enters your blood stream.  That’s why you can get ulcers in your old stomach.  NSAIDS taken by mouth don’t touch the old stomach but can still cause ulcers there.

Any way you take an NSAID – pill, liquid, shot, IV, patch, gel – it gets into your blood stream.  If it does not get into your blood stream, it will not give you any pain relief or relieve inflammation.  Many docs don’t seem to understand this, though I don’t know why since they have to take pharmacology in medical school. 

Many docs that are not bariatric surgeons also don’t know RNY patients should have not NSAIDS so be very vigilant about what other docs try to give you.  I finally started saying I am allergic to NSAIDS.  They seem to listen to that more.

Some surgeons say it’s OK to take NSAIDS on a very limited basis if you really need them as long as you also take Nexium or something like that to help protect your stomach.  Others say it’s never worth the risk.  A few say it’s OK to take them whenever you want, but I think they are nuts.  But what I really think is that we need to weigh the benefits of taking them against the risks.  Is the pain of your bad back or menstrual cramps or whatever worse than the pain of an ulcer would be?  If so, take the NSAID.  But take it with something to protect your tummy.

Now, how likely it is that taking NSAIDS, especially rarely, will cause an ulcer, no one can say.  I know people that took just one dose and got an ulcer.  I know people that took them many times and had no problem.  So it’s just a matter of whether or not you wanna chance it.

View more of my photos at ObesityHelp.com          Kelly

Please note: I AM NOT A DOCTOR.  If you want medical advice, talk to your doctor.  Whatever I post, there is probably some surgeon or other health care provider somewhere that disagrees with me.  If you want to know what your surgeon thinks, then ask him or her.    Check out my blog.

 

AuburnChic
on 6/21/11 7:17 am - Arlington, TN
Thank you for this!
    
facethemusic
on 6/21/11 7:25 am
Thank you for posting this.  I acutally got into an argument with a doctor at Urgent Care over this.  He told me he could give me a shot of Toradol and it wouldn't effect my stomach.  I kept telling him no that it would still hit my blood stream and thin the lining of my stomach.  At this point I already had an ulcer so why would you give me NSAIDS at all.  I got accused of drug seeking because of this and told him to go **** himself and left.  I was livid.  I saw my surgeon the next day who promptly called the Urgent Care office and spoke to the doctor telling him that I was in fact correct.  I actually got a written apology for his behavior that day.  

I don't expect all physicians to understand the anatomy of RNY patients, but to not know that even IV or IM NSAIDS still cause thnning of the lining of the stomach is pretty stupid.  I'm not a medical professional and I know that much.  
 HW-240, SW-233, CW-158, GW 135 @ 5'3.5"
RNY April 2011, Reversal August 2011.  
I still have a pouch so I'm a hybrid.

     
 
  
poet_kelly
on 6/21/11 7:27 am - OH
Wow, your surgeon deserves a gold star for calling the Urgent Care doc.

And I agree with you, it is pretty stupid for a doctor not to know that IV NSAIDS thin the lining of the stomach.  It's not a complicated thing.  And it really has nothing to do with the anatomy of RNY patients, it thins anyone's stomach.

View more of my photos at ObesityHelp.com          Kelly

Please note: I AM NOT A DOCTOR.  If you want medical advice, talk to your doctor.  Whatever I post, there is probably some surgeon or other health care provider somewhere that disagrees with me.  If you want to know what your surgeon thinks, then ask him or her.    Check out my blog.

 

facethemusic
on 6/21/11 8:04 am
My surgeon is amazing.  He may be a pain to get in touch with sometimes, but he will step up for you if he sees you're being mistreated.  One of the nurses in my PCP's office made a snide comment about me having WLS and he and I were talking about the prejiduce against WLS patients even in the medical field.  He called my PCP and explained that his staff needed to be more sensitive to WLS patients.  I don't ask him to stand up for me, but he does and it feels to good to know he is in my corner and wasn't just in it for the money.

I think a lot RNY patients don't realize the implications of not being able to take NSAIDS post-op.  I thought I could get by without them, but now I'm realizing it is going to be difficult.  I was diagnosed with hip bursitis post-op and every time it acts up I think of how nice it would be to take some Motrin.  I don't think I would be successful without malabsorption though.  I wish I had known about the DS prior to having my RNY.  I would of probably tried to go that route instead.  Saying that though I dont' regret my RNY.  I'm only a few months out, but I feel better than I have in a long time.  I can see though that as I get older not being able to take NSAIDS is going to be difficult.  Maybe one day they will make an NSAID that doesn't effect the lining of the stomach.
 HW-240, SW-233, CW-158, GW 135 @ 5'3.5"
RNY April 2011, Reversal August 2011.  
I still have a pouch so I'm a hybrid.

     
 
  
poet_kelly
on 6/21/11 8:10 am - OH
I had terrible arthritis in my knees prior to RNY but hoped losing weight would fix it - and it did.  They have not hurt in, oh, I bet two years.  I think it was unwise for me to count on that, though.  RNY does not fix arthritis for everyone.  I was just lucky in that regard.

However, I developed a back problem after my RNY and the back specialist keeps telling me how I really  need  NSAIDS for it.  After trying a bunch of other stuff, I finally had steroid injections, which worked really well.  However, I was told they would last for a long time and after just a short while, my back was hurting again. 

Vicodin and Flexeril together work pretty well for my back, and luckily my doctor does not think I am drug seeking and will write me prescriptions whenever I need them, but they pretty much knock me out.  Sometimes I want my back to stop hurting AND to be awake.

View more of my photos at ObesityHelp.com          Kelly

Please note: I AM NOT A DOCTOR.  If you want medical advice, talk to your doctor.  Whatever I post, there is probably some surgeon or other health care provider somewhere that disagrees with me.  If you want to know what your surgeon thinks, then ask him or her.    Check out my blog.

 

scalingback1
on 6/21/11 8:43 am - Mashpee, MA

Your my hero! So glad you and your doctor did something about what happened to you in urgent care and you got an appropriate response!

          
 First goal reached at one year.    
 "What is, is. What will be, is what you make it."  Unknown

   
Carrie W.
on 6/21/11 7:29 am - KY
RNY on 03/30/11 with
Thanks, Kelly!

This is one of the things I didn't understand completely, pre-op. I didn't understand what an impact it would have on my life until my first double-over-in-pain cramps. I'm 32 and been heavy my whole life. I don't think having surgery now is going to keep me from having arthritis when I'm older. Not being able to take NSAIDS could be a huge problem for me later on.
  HW 347/SW 328/CW 176/GW 160                   
 
  
poet_kelly
on 6/21/11 7:32 am - OH
I knew pre-op I wouldn't be able to take them after surgery, but did not realize what a big deal it would be.  Makes me wish I'd had the sleeve - although that wasn't really an option since my insurance wouldn't pay for it. 

View more of my photos at ObesityHelp.com          Kelly

Please note: I AM NOT A DOCTOR.  If you want medical advice, talk to your doctor.  Whatever I post, there is probably some surgeon or other health care provider somewhere that disagrees with me.  If you want to know what your surgeon thinks, then ask him or her.    Check out my blog.

 

Carrie W.
on 6/21/11 7:59 am - KY
RNY on 03/30/11 with
Me too.  My insurance would only cover RNY.  I don't regret it now but I might when I'm 60!
  HW 347/SW 328/CW 176/GW 160